Piperacillin-tazobactam induced hypokalaemia

Authors

  • Amee D. Pandya Department of Pharmacology, Smt. NHL Municipal Medical College, Ahmedabad, Gujarat, India
  • Sapna Gupta Department of Emergency Medicine, Smt. NHL Municipal Medical College, Ahmedabad, Gujarat, India
  • Supriya D. Malhotra Department of Pharmacology, Smt. NHL Municipal Medical College, Ahmedabad, Gujarat, India
  • Pankaj Patel Dean, Smt. NHL Municipal Medical College, Ahmedabad, Gujarat, India

DOI:

https://doi.org/10.18203/2319-2003.ijbcp20184866

Keywords:

Hypokalemia, Piperacillin/tazobactam, Ventilator associated pneumonia

Abstract

Electrolytes imbalance has been reported with the use of several antimicrobials in clinical scenarios. Piperacillin/tazobactam is a commonly used antibiotic with tolerable side effects and broad antimicrobial activity in general practice. Herein we report a case of a 27 year old male presented with Road Traffic Accident with depressed frontal bone fracture, fracture humerus and fracture of great toe complicated with Ventilator associated Pneumonia (VAP) who developed hypokalemia secondary to intravenous piperacillin-tazobactam. Upon withdrawal of the drug, serum potassium normalized in 2 days. There were no other underlying renal or hepatic illness and other causes of hypokalemia. Hypokalemia is a serious adverse effect of piperacillin-tazobactam and should be suspected while treating patients with this drug in clinical practice especially in Intensive Care Units (ICU). We concluded this causality as probable/likely category according to WHO-UMC Causality Categories.

References

Shah KB, Gupta SD, Rana DA, Malhotra SD. Patel PR. Analysis of drug related electrolyte disturbances in emergency medicine department. Int J Basic Clin Pharmacol. 2018;7:2005-9.

Ben Salem C, Hmouda H, Bouraoui K. Drug-induced hypokalaemia. Curr Drug Saf. 2009;4(1):55-61.

Kutluturk F, Uzun S, Tasliyurt T, Sahin S, Barut S, Ozturk B, et al. A Rare Complication of Antibiotic (Piperacillin/Tazobactam) Therapy: Resistant Hypokalemia. J Med Cases North America; 2012.

Polderman KH, Girbes AR. Piperacillin-induced magnesium and potassium loss in intensive care unit patients. Intensive Care Med. 2002;28(4):520-2.

Zaki SA, Lad V. Piperacillin-tazobactam-induced hypokalemia and metabolic alkalosis. Ind J Pharmacol. 2011;43(5):609-10.

Hussain S, Syed S, Baloch K. Electrolytes imbalance: a rare side effect of piperacillin/ tazobactam therapy. J Coll Physicians Surg Pak. 2010;20(6):419-20.

Kokot F, Hyla-Klekot L. Drug-induced abnormalities of potassium metabolism. Pol Arch Med Wewn. 2008;118(7-8):431-4.

Kunder SK, Chogtu B, Avinash A, Pathak A, Patil N, Adiga S. A Case Series of Piperacillin-Tazobactam Induced Hypokalemia in a Tertiary Care Hospital in South India. Online J Health Allied Scs. 2015;14(4):17. Available at: http://www.ojhas.org/issue56/2015-4-17.html

Tripathi KD. Beta-Lactam antibiotics. Essentials of medical pharmacology. Jaypee publishers. 7th ed; 2013:724.

Greenbaum LA. Electrolytes and acid base disorders. In: Behrman RE, Kliegman RM, Jenson HB, Stanton FB, editors. Nelson Textbook of Pediatrics. 18th ed. Philadelphia: WB Saunders; 2008:267-309.

Downloads

Published

2018-11-24

How to Cite

Pandya, A. D., Gupta, S., Malhotra, S. D., & Patel, P. (2018). Piperacillin-tazobactam induced hypokalaemia. International Journal of Basic & Clinical Pharmacology, 7(12), 2459–2461. https://doi.org/10.18203/2319-2003.ijbcp20184866

Issue

Section

Case Reports